Alert archive / Pennsylvania / Wind Advisories in 2025
Wind Advisory 1, NWS State College, PA
NWS State College, PA issued this wind advisory at Jan 26, 2025, 1:43 PM EST for 4 counties in Pennsylvania. It took effect at Jan 28, 2025, 12:00 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 26, 2025, 1:43 PM EST (18:43 UTC)
- In effect from
- Jan 28, 2025, 12:00 AM EST
- Expired
- Jan 28, 2025, 12:00 PM EST
- In force
- 12 hr
- Issued by
- NWS State College, PA
Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 93 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 103 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
484 WWUS71 KCTP 261843 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 143 PM EST Sun Jan 26 2025 PAZ024-025-033-034-271130- /O.NEW.KCTP.WI.Y.0001.250128T0500Z-250128T1700Z/ Cambria-Blair-Somerset-Bedford- Including the cities of Somerset, Altoona, Johnstown, and Bedford 143 PM EST Sun Jan 26 2025 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT MONDAY NIGHT TO NOON EST TUESDAY... * WHAT...West winds 20 to 25 mph with gusts up to 55 mph expected. * WHERE...Bedford, Blair, Cambria, and Somerset Counties. * WHEN...From midnight Monday Night to noon EST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit weather.gov/StateCollege Dangelo
6 follow-up statements
666 WWUS71 KCTP 270334 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 1034 PM EST Sun Jan 26 2025 PAZ024-025-033-034-272100- /O.CON.KCTP.WI.Y.0001.250128T0500Z-250128T1700Z/ Cambria-Blair-Somerset-Bedford- Including the cities of Johnstown, Altoona, Bedford, and Somerset 1034 PM EST Sun Jan 26 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT MONDAY NIGHT TO NOON EST TUESDAY... * WHAT...West winds 20 to 25 mph with gusts up to 55 mph expected. * WHERE...Bedford, Blair, Cambria, and Somerset Counties. * WHEN...From midnight Monday Night to noon EST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit weather.gov/StateCollege Lambert
606 WWUS71 KCTP 271037 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 537 AM EST Mon Jan 27 2025 PAZ024-025-033-034-272245- /O.CON.KCTP.WI.Y.0001.250128T0500Z-250128T1700Z/ Cambria-Blair-Somerset-Bedford- Including the cities of Johnstown, Somerset, Bedford, and Altoona 537 AM EST Mon Jan 27 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST TUESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Bedford, Blair, Cambria, and Somerset Counties. * WHEN...From midnight tonight to noon EST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit weather.gov/StateCollege KF
308 WWUS71 KCTP 272003 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 303 PM EST Mon Jan 27 2025 PAZ024-025-033-034-281000- /O.CON.KCTP.WI.Y.0001.250128T0500Z-250128T1700Z/ Cambria-Blair-Somerset-Bedford- Including the cities of Somerset, Johnstown, Bedford, and Altoona 303 PM EST Mon Jan 27 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST TUESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Bedford, Blair, Cambria, and Somerset Counties. * WHEN...From midnight tonight to noon EST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. High profile vehicles may be affected by the high winds, especially those traveling on north-south roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit weather.gov/StateCollege Dangelo
821 WWUS71 KCTP 280235 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 935 PM EST Mon Jan 27 2025 PAZ024-025-033-034-281700- /O.CON.KCTP.WI.Y.0001.250128T0500Z-250128T1700Z/ Cambria-Blair-Somerset-Bedford- Including the cities of Somerset, Altoona, Bedford, and Johnstown 935 PM EST Mon Jan 27 2025 ...A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Bedford, Blair, Cambria, and Somerset Counties. * WHEN...Until noon EST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. High profile vehicles may be affected by the high winds, especially those traveling on north-south roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit weather.gov/StateCollege Lambert/Beaty/Bauco
937 WWUS71 KCTP 281024 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 524 AM EST Tue Jan 28 2025 PAZ024-025-033-034-281700- /O.CON.KCTP.WI.Y.0001.000000T0000Z-250128T1700Z/ Cambria-Blair-Somerset-Bedford- Including the cities of Bedford, Altoona, Somerset, and Johnstown 524 AM EST Tue Jan 28 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...West winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Bedford, Blair, Cambria, and Somerset Counties. * WHEN...Until noon EST today. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. High profile vehicles may be affected by the high winds, especially those traveling on north-south roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit weather.gov/StateCollege Banghoff
207 WWUS71 KCTP 281659 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 1159 AM EST Tue Jan 28 2025 PAZ024-025-033-034-281800- /O.EXP.KCTP.WI.Y.0001.000000T0000Z-250128T1700Z/ Cambria-Blair-Somerset-Bedford- Including the cities of Bedford, Johnstown, Altoona, and Somerset 1159 AM EST Tue Jan 28 2025 ...WIND ADVISORY WILL EXPIRE AT NOON EST TODAY... The wind is diminishing. After some lighter wind tonight, the wind will pick up again Wednesday. Another wind advisory may be necessary for Wed. $$ For more information from the National Weather Service visit weather.gov/StateCollege Dangelo
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Jan 26, 11:36 AM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Jan 26, 11:36 AM EST, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service State College PA 1136 AM EST Sun Jan 26 2025 .SYNOPSIS... Numerous shortwaves will rotate through the base of an upper level trough over the Northeast CONUS the next several days. The most potent shortwaves and associated cold fronts will arrive early Tuesday and late Wednesday. The upper trough will likely lift out by the end of next week, as a weakening southern stream shortwave approaches from the Mississippi Valley. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... Light (very) SHSN in W-E bands slipping down from NY are breaking up as: the forcing gets weaker, moisture decreases over PA, and the sun does some mixing. Expect these to linger for another hr/two. But, no accums should occur. Temps are rather steady locally, but have fallen a deg or two in the N since sunrise. But, the SE where they started out cold and are starting to mix and get a good downslope warming, have popped up quite nicely since the day began. BFD and maybe some other locationms of the N & W may have hit their max temps for the day already. Have tweaked the near term for the latest trends. Prev... Steep lower tropospheric lapse rates and low level convergence along an arriving cold front is producing snow showers over the northern tier of PA at 1130Z. Expect this activity to largely exit the region by around 13Z, as the parent shortwave and best large scale forcing push into Eastern NY State. Weaker forcing and lack of moisture should result in nothing more than a few flurries further south, as the front pushes through Eastern PA this morning. Fairly strong winds aloft are mixing to ground level ahead of the front, resulting in gusty winds and seasonably high temps across the western part of the forecast area early this morning, while the Lower Susq Valley has decoupled, resulting in light winds and much lower temps in the teens. Shifting boundary layer flow from southwest to west behind the front could support lingering lake effect snow showers today over parts of Warren/Mckean counties. However, any moisture will be coming from distant Lk Michigan where, unlike Lk Erie, water temps are still mild enough to generate lake effect. Low inversion heights should limit additional accumulations to a dusting over the snowbelt of Northwest Warren County. The vast majority of Central PA should experience partly sunny and near seasonable conditions today, as surface ridging noses eastward into the state. Lake effect stratocu should affect mainly the NW Mtns. However, cirrus streaming eastward ahead of an upper trough over the Plains should filter sunshine across the rest of the state. Bufkit soundings support a fairly breezy day with gusts in the 20-25kt range. && .SHORT TERM /8 PM THIS EVENING THROUGH TUESDAY/... Have begun to discuss the issuance of a wind advy for the SW/Laurels for Mon night and Tues morning. It has looked like they should need a solid advy (not warning) for a few days, now. But, we'll hold off until the aftn pkg to do so. No rush - it's a day and a half away and only minor issues (as with any advy) are expected. Prev... Surface ridging and an associated low-pwat airmass over PA will provide fair and seasonable weather tonight and Monday. Any lingering lake effect stratocu should clear out over the NW Mtns tonight, as boundary layer flow backs to the southwest. However, warm advection aloft preceding an approaching upper level trough will result in some cirrus through tonight. The moisture-starved trough is progged to pass east of the region early Monday, without any precipitation. Large scale subsidence/dry air in its wake should then result in sunny skies the rest of the day. A tightening gradient in advance of a cold front over the Northern Grt Lks should result in increasingly gusty southwest winds Monday. Forecast soundings indicate gusts approaching 30kts are possible toward evening over the N Mtns. The main focus Monday night into Tuesday morning is on the potential of strong wind gusts. A tightening pressure in advance of a potent cold front diving southeast across the Grt Lks will result in increasingly gusty southwest winds Monday night. Current Bufkit soundings support gusts in the 35-40kt range along the Alleghenies Monday night. However, the time most likely to see damaging wind gusts should be along and immediately following the fropa between 12Z-18Z Tuesday. Subsidence forced by differential anticyclonic vorticity advection and the passage of a strong isallobaric couplet point to the strongest winds during this time. Bukfit and EPS plumes suggest gusts >40kts are possible, especially along and just east of the spine of the Alleghenies. Moisture will be limited with the fropa, limiting precip to scattered snow showers Tue AM. Earlier concern of snow squalls Tue AM is waning, as latest model guidance doesn't show the instability/lapse rates neccessary. The area most likely to see an inch or two of accumuations should be over the NW Mtns Mon night associated with light, warm advection/upslope snow ahead of the cold front. An early fropa over Northern PA should result in max temps Tuesday only in the low to mid 20s up there, while GEFS 2m temp anomalies support near normal highs in the upper 30s across the Lower Susq Valley. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Guidance does continue to indicate instability sufficient to support snow squalls with the next cold front passage Wed PM, mainly across the northern tier of counties. With regards to lake effect snow in the upcoming week, northwest flow behind the front is likely to produce lake effect snow showers late Wednesday. Ice cover across Lake Erie will dampen this potential, with any accumulation across NW PA expected to be minimal. A clipper may track north of PA on Wednesday, which will support a quick batch of snow, with lake effect showers developing later in the day and into Thursday. Wind gusts will ramp up again Wednesday afternoon in the wake of the clipper, with more widespread gusty winds compared to Tuesday morning. The ECENS paints 40% or higher probabilities of wind gusts exceeding 34 knots across pretty much the entire area. Forecast uncertainty ramps up considerably Wednesday night into the weekend as a reinforcing shot of cold air precedes upper level ridging into the weekend. The coldest solutions bring another shot of Arctic air into the region with highs in the teens and lows in the single digits on Thursday and Friday, while the warmest solutions keep temperatures above freezing across the southern tier throughout the week. Heading into the weekend, a broad system of low pressure will move from the Mississippi Valley into the northeast, but considerable uncertainty exists in the track, intensity, and timing. Sounding profiles indicate that precipitation type forecasting could be complex, with perhaps a higher-than-normal risk of freezing rain, but it is too early to make any definitive predictions. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Just about every cloud across the nrn tier has flurries flying from them, but any restrictions to IFC (only at BFD) are likely done (10% chc) for the rest of the day. VFR rules elsewhere across Central PA, and BFD should also get to VFR, and stay there, soon. Threat for LLWS is done. Prev... Except for MVFR cigs at BFD, VFR conditions prevail across all central Pennsylvania airfields this morning. An area of light radar returns from JST to UNV to IPT, continues to move southeastward, though no sfc reports of pcpn as of yet. Did continue/add mention of -shsn/vcsh in early hours of the current TAFs. Maintained as well a period of LLWS at all sites for the next several hours until stronger westerly winds arrive. VFR conditions are expected to prevail at MDT/LNS through 00Z Monday with very high (~90-100%) confidence, with wind gusts upwards of 20kts possible mainly after 18Z Sunday. The bulk of model guidance continues to highlight BFD/JST as the airfields of most concern for sub-VFR conditions through 00Z Monday, with recent RAP/GLAMP guidance indicating increasing probabilities of MVFR ceilings/visibilities between 09-15Z Sunday. Have decided to outline these conditions in the 00Z TAF package while also including some potential for IFR ceilings at BFD after 20Z Sunday based on recent RAP model soundings outlining saturation in the lower levels. Given slightly lower confidence (~20-30%) in IFR ceilings at this time, have only outlined this cloud deck as a SCT layer but as model guidance comes to more of a consensus, could allow for increased confidence in IFR ceilings at BFD. The influence of the LLJ will also bring about increased confidence (~80-90%) in LLWS at BFD/JST through 12Z Sunday with winds at 925mb tapering down slightly after sunrise on Sunday. Across the central airfields (AOO/UNV/IPT), low confidence on snow making any impacts at the airfield; however, given observational trends and given the fact GLAMP/RAP model guidance is in modest agreement, have outlined brief periods of MVFR restrictions at UNV/IPT with no precipitation mentions or restrictions at AOO. Low-level wind shear will also be possible across these airfields in the near-term (through 15Z Sunday) via the aforementioned LLJ that will also impact BFD/JST. Outlook... Mon PM-Tue...Gusty northwest winds. Occnl IFR in SHSN N/W, MVFR S/E. Tue PM-Wed...Light snow possible nrn mtns. Snow squalls possible W Mtns. WSW wind gusts in excess of 35 KTS possible. Thu...Lake effect SHSN early. Otherwise VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Fitzgerald NEAR TERM...Fitzgerald/Dangelo SHORT TERM...Fitzgerald LONG TERM...DeVoir/Banghoff AVIATION...Dangelo/Gartner/NPB
Hazardous weather outlook, Jan 26, 5:21 AM EST, 8 hours 22 minutes before
Hazardous Weather Outlook National Weather Service State College PA 521 AM EST Sun Jan 26 2025 PAZ004>006-010>012-017-018-024-025-033-034-271030- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Blair-Somerset-Bedford- 521 AM EST Sun Jan 26 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gusty winds are expected Monday night into Tuesday morning. Gusty winds are expected again Wednesday, along with possible late day snow squalls over Northern Pennsylvania. A wintry mix is possible next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ019-026>028-035>037-041-042-045-046-049>053-056>059-063>066- 271030- Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 521 AM EST Sun Jan 26 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gusty winds are expected Wednesday, along with possible late day snow squalls over Northern Pennsylvania. A wintry mix is possible next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Pennsylvania, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.